Utah, 2007

Hail and Damaging Winds in Utah, August 18, 2007

August 18, 2007 · NWS SLC · 5 events in 2 counties and zones

Damaging winds and large hail reports were abundant as a line of severe thunderstorms struck north of Salt Lake City.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Damaging winds and large hail reports were abundant as a line of severe thunderstorms struck north of Salt Lake City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 18, 2:29 PM MST, 4 hours 16 minutes earlier.

Area forecast discussion, Aug 18, 2:29 PM MST, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
329 PM MDT SAT AUG 18 2007

.SYNOPSIS...A DISTURBANCE WILL MOVE NORTHEAST ACROSS NORTHERN AND
CENTRAL UTAH THROUGH THIS EVENING. AN UPPER TROUGH WILL MOVE
SLOWLY THROUGH THE PACIFIC NORTHWEST AND NORTHERN ROCKIES OVER THE
WEEKEND. THIS WILL BRING AN INCREASING SOUTHWEST FLOW TO UTAH SUNDAY.

&&

.DISCUSSION...WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE
CURRENTLY DEVELOPING ACROSS NORTHERN UTAH. THIS DEVELOPMENT IS
MAINLY AHEAD OF A VORT MAX MOVING NORTHEASTWARD ACROSS CENTRAL
UTAH AT THIS MOMENT. EARLIER CLOUD COVER OVER EASTERN PORTIONS OF
NORTHERN UTAH CONTINUES TO HINDER CONVECTIVE DEVELOPMENT THIS
AFTERNOON FOR THE NORTHERN WASATCH MOUNTAINS. BEHIND THE SHORTWAVE
IN SOUTHERN UTAH...SUBSIDENCE IS KEEPING ANY CONVECTION MINIMAL.
DECREASED POPS TO ISOLATED FOR THE SOUTHERN HALF OF UTAH.

THE BIGGEST ISSUE FOR THIS EVENING WILL BE THE CHANCE OF SEVERE
WEATHER ACROSS NORTHWEST UTAH AND THE NORTHERN WASATCH FRONT AREAS
THIS AFTERNOON AND EVENING. THE STRONGEST THUNDERSTORMS HAVE
DEVELOPED OVER CENTRAL BOX ELDER COUNTY THUS FAR THIS AFTERNOON.
0-6KM WIND SHEAR VALUES IN EXCESS OF 30KTS ARE NOTED ACROSS
NORTHWEST AND EXTREME NORTHERN UTAH. DEEP MOISTURE IS ALSO
PRESENT...WITH PRECIPITABLE WATER VALUES IN EXCESS OF 1.00 INCH.
WITH SUFFICIENT INSTABILITY...STRONG DEEP LAYER SHEAR AND DEEP
MOISTURE...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE FOR
NORTHWEST UTAH AND THE NORTHERN WASATCH FRONT. THE BIGGEST THREAT
WILL BE SEVERE WINDS...ALTHOUGH HAIL CANNOT BE RULED OUT IN THE
STRONGEST CORES. BASED ON STORM MOTION...ONLY ISOLATED HEAVY
RAINFALL IS EXPECTED.

DRIER CONDITIONS ARE EXPECTED SUNDAY AS THE TROUGH OFFSHORE THE
WEST COAST THIS MORNING MOVES ACROSS THE NORTHERN ROCKIES. THIS
WILL BRING AN INCREASED SOUTHWESTERLY FLOW FOR MUCH OF THE DAY
SUNDAY. WHILE THIS DRY FLOW WILL RAPIDLY DEPLETE THE MOISTURE IN
THE LOWER LEVELS OF THE ATMOSPHERE...THERE WILL BE ENOUGH MOISTURE
IN THE MID LEVELS FOR AT LEAST ISOLATED CONVECTIVE DEVELOPMENT
SUNDAY. THUNDERSTORMS WILL BE MAINLY TIED TO THE TERRAIN.
HOWEVER...WITH THE DRYING IN THE SUB-CLOUD LAYER AND SIGNIFICANTLY
LOWER PRECIPITABLE WATER VALUES...EXPECT GUSTY WINDS AND DRY
THUNDERSTORMS TO BE THE MAIN ISSUE SUNDAY. SEE THE FIRE WEATHER
DISCUSSION FOR DETAILS ON THE FIRE WEATHER WATCH FOR SUNDAY.

FOLLOWING THE TROUGH...COOLER TEMPERATURES ARE EXPECTED MONDAY
ACROSS THE NORTHERN HALF UTAH AND EXTREME SOUTHWESTERN WYOMING.
WELL ABOVE NORMAL TEMPERATURES AND MUCH DRIER CONDITIONS WILL
RETURN TO THE EASTERN GREAT BASIN BY MIDWEEK.

&&

.AVIATION...THERE IS A 40 PERCENT CHANCE THUNDERSTORM OUTFLOW WILL
AFFECT THE KSLC TERMINAL THROUGH 02Z THIS EVENING. THERE IS A 10
PERCENT CHANCE WINDS WILL SHIFT TO THE NORTHWEST DUE TO THE DAILY
LAKE BREEZE BETWEEN 22-00Z.

&&

.FIRE WEATHER...UPPER TROUGH OVER THE PACIFIC NORTHWEST WILL SWING
EAST THROUGH NORTHERN ROCKIES TONIGHT AND TOMORROW. THIS WILL CAUSE
INCREASED SOUTHWESTERLY FLOW OVER THE FIRE DISTRICT. TOMORROW WILL
SEE GUSTY SOUTHWEST WINDS ACROSS MOST OF THE STATE WITH THE
STRONGEST WINDS CONFINED TO THE WESTERN DESERTS AND THE NORTHERN
VALLEYS. WINDS COMBINED WITH LOWERING HUMIDITY HAVE PROMPTED THE
ISSUANCE OF A FIRE WEATHER WATCH FOR SUNDAY AFTERNOON THROUGH
SUNDAY EVENING. AMPLE MOISTURE REMAINS OVER THE AREA FOR SCATTERED
THUNDERSTORMS WITH WETTING RAINS THIS EVENING. LESS OF A CHANCE
FOR CONVECTION TOMORROW BUT ENOUGH MOISTURE WILL REMAIN FOR
ISOLATED AFTERNOON AND EVENING THUNDERSTORMS. DRY LIGHTNING WILL
ALSO BE POSSIBLE OVER THE NORTHWEST TOMORROW.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FIRE WEATHER WATCH FROM NOON SUNDAY TO 10 PM SUNDAY FOR FIRE
WEATHER ZONES 420...422...423 AND 424.

WY...NONE.

&&

PUBLIC...C.SMITH
FIRE WEATHER...YOUNG
AVIATION...GRAHAM

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Aug 18, 3:29 PM MST, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
429 PM MDT SAT AUG 18 2007

UTZ001-002-005-007-192230-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAINS I-80 NORTH-
429 PM MDT SAT AUG 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN UTAH.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED ACROSS PORTIONS OF NORTHERN
UTAH THIS AFTERNOON INTO TONIGHT. LARGE HAIL AND STRONG WINDS ARE
POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL STILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS OVER
NORTHERN AND EASTERN SECTIONS OF THE OUTLOOK AREA ON SUNDAY. VERY
STRONG WINDS COULD ACCOMPANY A FEW OF THE STORMS OVER THE NORTH
SUNDAY EVENING. DRY WEATHER IS EXPECTED TO SPREAD INTO THE AREA
MONDAY AND PREVAIL THROUGH THE REMAINDER OF THE PERIOD.

.SPOTTER INFORMATION STATEMENT...WEATHER SPOTTERS ARE ENCOURAGED
TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD
OPERATING PROCEDURES.

UTZ003-004-006-008>016-019>021-517-518-WYZ021-192230-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
429 PM MDT SAT AUG 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH...
NORTHERN UTAH...SOUTHERN UTAH...SOUTHWEST UTAH AND SOUTHWEST
WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS
AFTERNOON OVER PORTIONS OF CENTRAL AND NORTHERN UTAH. BRIEF GUSTY
WINDS AND SMALL HAIL ARE POSSIBLE WITH THESE THUNDERSTORMS. THESE
STORMS WILL CONTINUE INTO TONIGHT OVER NORTHERN UTAH AND SOUTHWEST
WYOMING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL STILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS OVER
NORTHERN AND EASTERN SECTIONS OF THE OUTLOOK AREA ON SUNDAY. VERY
STRONG WINDS COULD ACCOMPANY A FEW OF THE STORMS OVER THE NORTH
SUNDAY EVENING. DRY WEATHER IS EXPECTED TO SPREAD INTO THE AREA
MONDAY AND PREVAIL THROUGH THE REMAINDER OF THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The radar

The Salt Lake City radar (KMTX), 33 km away, was scanning. The volume nearest the first event began at 01:45 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Davis

When
August 18, 6:45 PM MST to 7:15 PM MST
Where
Davis County, 1.04 mi W of West Pt
Measured
0.75 in hail
Reported by
Public
Coordinates
41.120, -112.100

Hail 0.75 inches in diameter was reported in West Point.

Thunderstorm Wind, Davis

When
August 18, 6:59 PM MST
Where
Davis County, (Hif)hill Afb Ogden
Measured
59 kt (68 mph) estimated gust
Reported by
Other Federal Agency
Coordinates
41.120, -111.970

The Hill Air Force Base ASOS recorded a 59 knot wind gust.

Thunderstorm Wind, Weber

When
August 18, 7:00 PM MST
Where
Weber County, 1.04 mi W of Roy
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.170, -112.040

Large branches were knocked down in Roy.

Hail, Davis

When
August 18, 7:05 PM MST
Where
Davis County, 1.38 mi S of Clearfield
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.100, -112.020

A spotter in Clearfield, Utah reported 0.75 inch diameter hail.

Hail, Weber

When
August 18, 7:05 PM MST
Where
Weber County, 1.73 mi SE of Washington Terrace
Measured
0.75 in hail
Reported by
Public
Coordinates
41.160, -111.960

Hail that was 0.75 inches in diameter was reported in South Ogden.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2007Every state in 2007This day in weather historyWarnings in Utah, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 55547, 55551, 55550, 55548, 55549.